South Carolina, 2019

Lightning Strike in South Carolina, August 5, 2019

August 5, 2019 · NWS ILM · 1 event in 1 county or zone

Lightning started a small fire in Conway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning started a small fire in Conway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 6:22 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 5, 6:22 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
722 PM EDT Mon Aug 5 2019

.SYNOPSIS...
An upper trough dipping into the region coupled with August
heating will lead to scattered afternoon showers and
thunderstorms this week. Temperatures will be near to a little
above average.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 330 PM Monday...Latest sfc analysis shows a weak stalled
frontal boundary over the area. Aloft, an upr-level trough is
located over the SE CONUS. Precip has underperformed for the
most part today as forcing has been quite weak, and have capped
PoPs at in the chance range most areas for the remainder of the
day, before chances for rain further decrease later this
evening and overnight. Patchy dense fog again possible inland
like the last several nights. Low temps in the lwr 70s.

After a dry morning Tuesday, chances of shras/tstms return
during the aftn hours, but capped PoPs at 20-30% as models have
overdone the precip as of late and there will likely be less
coverage of rain than that of today. No severe wx or flooding
anticipated. High temps range from the mid 80s at the coast to
lwr 90s inland. Just a 20% chance of rain near the coast then
for Tuesday night as the best moisture pulls offshore. Low temps
in the low/mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 PM Monday...Positively tilted upper-level trough to
remain in place throughout the short term. This will lead to a
typical summertime diurnal pattern of afternoon showers and
thunderstorms. Convection will be scattered and not all that
widespread. NW flow over the Appalachians will lead to the
development of some weak mid-level subsidence and without the
help of appreciable forcing, we will likely see the best chance
of thunderstorms along the Piedmont trough and the sea breeze.
With mid-level dry air assisting the strength of downdrafts, one
or two cells could become severe if they are able to overcome
the poor mid-level lapse rates. A similar day to be expected on
Thursday. Temps will be at if not slightly above average for
this time of year.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 330 PM Monday...Upper-level trough will maintain its
position over our area until at least early next week but weaken
a bit into the weekend. A cold front will move through the area
late Saturday into early Sunday. This will bring us the best
chance of showers within the long-term period. Based off of past
climatology, it would not be a surprise to see the front stall
and be an area of focused showers and thunderstorms on Sunday
and possibly early into next week. At the moment, however, the
front looks to push through the area with little effect on
precipitation or temperatures. Unfortunately, it does not look
like there will be any organized chance for significant rainfall
through the long term forecast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 0z...Lingering isolated storms, mostly across the eastern
part of our area, will dissipate over the next few hours. Few
high clouds overnight before fog and low stratus sets in.
Forecasting 1/2 mi fog for inland areas and IFR fog for coastal
areas, with dense fog possible. After any lingering stratus
clears out in the morning, expect diurnal cumulus to form
tomorrow afternoon around 5 kft and isolated storms possible,
though at a lesser coverage than today. Light winds throughout
TAF period, with southerly sea breeze at coastal sites tomorrow
afternoon between 5 and 10 kts.

Extended... Patchy MVFR/IFR early mornings, scattered TSTMs through
the extended period, +RA at times.

&&

.MARINE...
As of 330 PM Monday...Sub-Small Craft Advisory conditions
continue through midweek with a weak frontal boundary in the
vicinity. High pressure remains anchored offshore, leading to
winds averaging out of the SW up to 10-15 kt. Significant seas
2-3 ft through Tuesday, up to 4 ft out 20 NM Tuesday night. This
includes a 2-3 ft SEly swell of around 9 seconds.

Winds will increase Wednesday into the Thursday as a low pressure
system moves off to the northeast around the Bermuda high. This
will increase the pressure gradient and seas will climb to 3-4
feet through Friday. Cold front will move through and relieve
the southerly winds as seas return to their typical 1-2 feet on
Saturday and Sunday. No significant marine impact expected
during the long term other than enhanced rip currents due to the
southerly swell created by strong winds ahead of the front.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...21
NEAR TERM...MAS
SHORT TERM...21
LONG TERM...21
AVIATION...VAO
MARINE...MAS/21
Hazardous weather outlook, Aug 5, 2:23 PM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Mon Aug 5 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
061930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
323 PM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-061930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
323 PM EDT Mon Aug 5 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-061930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 5:27 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT MON AUG 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     WATER SPOUT      1 ESE OAK ISLAND        33.92N  78.16W
08/05/2019                   BRUNSWICK          NC   SOCIAL MEDIA

            WATERSPOUT SPOTTED NEAR OAK ISLAND NC AROUND 10AM THIS
            MORNING.

&&

EVENT NUMBER ILM1900150

OLIVA
Special weather statement, Aug 5, 6:48 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
748 PM EDT Mon Aug 5 2019

NCZ099-109-110-SCZ054>056-058-059-060030-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
Coastal Georgetown SC-Northern Horry SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
748 PM EDT Mon Aug 5 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK...
SOUTHWESTERN COLUMBUS...NORTHEASTERN GEORGETOWN AND HORRY COUNTIES
UNTIL 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Williams to 6 miles northwest of Plantersville.
Movement was east at 10 mph.

Frequent lightning, pea size hail and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Surfside Beach, Shallotte,
Sunset Beach, Ocean Isle Beach, Pawleys Island, Myrtle Beach Airport,
Little River, Murrells Inlet, Socastee, Red Hill, Springmaid Pier,
Garden City, North Myrtle Beach Airport, Iredell, Carolina Shores,
Tabor City and Loris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 7940 3376 7930 3370 7927 3370 7920
      3373 7919 3380 7925 3418 7883 3411 7831
      3389 7844 3382 7867 3374 7882 3349 7908
      3339 7914
TIME...MOT...LOC 2347Z 254DEG 10KT 3418 7874 3361 7932

19

The radar

The Wilmington radar (KLTX), 55 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
August 5, 7:23 PM EST
Where
Horry County, 1.38 mi N of Jaluco
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.790, -78.980

Lightning struck an apartement complex southeast of Conway, causing a small fire. No injuries were reported, and damage was minor.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyWarnings in South Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853648.